Alert archive / Louisiana / Tornado Warnings in 2008
Tornado Warning 133, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at Sep 12, 2008, 6:16 AM CDT for Plaquemines Parish, Saint Bernard Parish, Louisiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2008, 6:16 AM CDT (11:16 UTC)
- Expired
- Sep 12, 2008, 6:45 AM CDT
- In force
- 29 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 12, 3:52 AM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 11.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1024 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KLIX 121116
TORLIX
LAC075-087-121145-
/O.NEW.KLIX.TO.W.0133.080912T1116Z-080912T1145Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
616 AM CDT FRI SEP 12 2008
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* TORNADO WARNING FOR...
PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA...
THIS INCLUDES THE CITIES OF...PORT SULPHUR...BELLE CHASSE...
SOUTHWESTERN ST. BERNARD PARISH IN SOUTHEAST LOUISIANA...
THIS INCLUDES THE CITY OF CHALMETTE...
* UNTIL 645 AM CDT
* AT 614 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 12 MILES
NORTHEAST OF PORT SULPHUR...MOVING NORTHWEST AT 48 MPH.
* THE TORNADO WILL BE NEAR...
VIOLET...BELLE CHASSE AND 8 MILES SOUTHEAST OF CHALMETTE BY 645 AM
CDT...
THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CDT FRIDAY AFTERNOON
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
LAT...LON 2912 8929 2948 8999 2984 9006 2988 8991
3000 8993 2965 8945 2956 8962 2959 8951
2940 8952 2932 8923 2947 8922 2938 8918
2965 8896 2965 8895 2937 8917 2920 8899
2899 8914 2900 8914 2912 8925 2893 8942
TIME...MOT...LOC 1116Z 127DEG 42KT 2964 8960
$$1 follow-up statement
000
WWUS54 KLIX 121131
SVSLIX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
631 AM CDT FRI SEP 12 2008
LAC075-087-121145-
/O.CON.KLIX.TO.W.0133.000000T0000Z-080912T1145Z/
ST. BERNARD LA-PLAQUEMINES LA-
631 AM CDT FRI SEP 12 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 AM CDT FOR
PLAQUEMINES AND SOUTHWESTERN ST. BERNARD PARISHES...
AT 629 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A POSSIBLE TORNADO. THIS POSSIBLE TORNADO WAS LOCATED 13
MILES SOUTHEAST OF VIOLET...OR 17 MILES EAST OF BELLE
CHASSE...MOVING NORTHWEST AT 53 MPH.
THE TORNADO WILL BE NEAR...
VIOLET BY 640 AM CDT...
8 MILES NORTHEAST OF BELLE CHASSE BY 645 AM CDT...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CDT FRIDAY AFTERNOON
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
LAT...LON 2912 8929 2948 8999 2984 9006 2988 8991
3000 8993 2965 8945 2956 8962 2959 8951
2940 8952 2932 8923 2947 8922 2938 8918
2965 8896 2965 8895 2937 8917 2920 8899
2899 8914 2900 8914 2912 8925 2893 8942
TIME...MOT...LOC 1131Z 136DEG 46KT 2979 8975
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Sep 12, 4:17 AM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Sep 12, 4:17 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
417 AM CDT FRI SEP 12 2008
.SHORT TERM...
TORNADO WATCH 897 JUST ISSUED THIS MORNING THROUGH 1PM TODAY.
ALMOST EVERY SHOWER OVER THE AREA HAS ROTATION WITH IT AND
OFCOURSE MANY MORE TO COME. LOW LEVEL HELICITY VALUES ARE AROUND
500-600 AND SO THERE IS NO WONDER THE LOW LEVEL SHOWER ACTIVITY IS
ROTATING. MOST OF THESE MAY BE EXHIBITING FUNNEL CLOUDS FROM THEIR
BASES EARLY THIS MORNING WITH THE EXCEPTION OF THE STRONGEST
CONVECTIVE BURSTS. AN EXTRA INGREDIENT TO MAKE THESE FUNNELS TOUCH
THE GROUND WILL BE UPCOMING SOON...THE SUN. AS HEATING BEGINS...WE
WILL SEE AIR BECOME INCREASINGLY BUOYANT FROM THE SFC CAUSING
THESE SHOWERS TO EASILY CONNECT WITH THE SFC. SO AS THE MORNING
MOVES ALONG...THE TORNADIC THREAT WILL INCREASE.
AS THE LARGE AMOUNT OF MASS WITH IKE GETS CAUGHT UP IN THE
WESTERLIES OVER THE NEXT FEW DAYS...IT WILL CAUSE A SUBSEQUENT
RELEASE OF DRY AIR WITH SOME MINOR COOLING TO DROP SOUTHWARD
CREATING FRONTOGENISIS. THE COLD FRONT WILL MOVE THROUGH THE AREA
MONDAY. A WAKE TROUGH FROM IKE WILL KEEP A MOISTURE TRAIL OVER THE
AREA AND THE COLD FRONT WILL TAKE FULL ADVANTAGE OF THIS. RAIN
CHANCES HAVE BEEN RAISED FOR THE SUNDAY AND SUN NIGHT TIME FRAME
DUE TO THE HEAVY MOISTURE LOADING ALONG THE FRONT.
.LONG TERM...
HAVE NOT UPDATING FORECAST VARIABLES PAST TUE ATTM. SEVERAL WAVES
ARE ADVERTISED BY THE GFS TO MOVE OUT OF THE GULF ALONG THE FRONT
ACROSS THE AREA THROUGH WED BUT EVEN IF THIS OCCURRS...IT WILL
STILL DEPEND ON WHERE THE FRONT IS LOCATED.
&&
.AVIATION...
STRONG WINDS AND SHEAR VALUES NEAR THE SFC WILL CAUSE DANGEROUS
FLYING CONDITIONS TODAY. CEILINGS WILL DECEASE WITHIN SQUALL BANDS
AND WINDS WILL GUST UP TO 45 MPH AT TIMES. SH/TS WILL AFFECT ALL
TERMINALS TODAY CAUSING IFR CONDITIONS TO BE INTERMITTENT.
&&
.MARINE...
TROPICAL STORM WARNINGS REMAIN FOR ALL COASTAL WATERS AND ADJACENT
COUNTIES/PARISHES. MARINERS SHOULD STAY IN PORT UNTIL THESE
CONDITIONS SUBSIDE THROUGH SATURDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 86 76 89 75 / 50 50 50 40
BTR 87 77 88 76 / 60 50 50 40
MSY 86 80 89 78 / 70 50 50 30
GPT 85 80 88 79 / 70 40 50 30
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...TROPICAL STORM WARNING FOR LAZ038-040-049-050-056>070.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LAZ034>037-046>048.
GM...TROPICAL STORM WARNING FOR GMZ530-550-555-570-575.
MS...TROPICAL STORM WARNING FOR MSZ080>082.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MSZ068.
GM...TROPICAL STORM WARNING FOR GMZ550-555-570-575.
&&Hazardous weather outlook, Sep 11, 4:43 PM CDT, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 443 PM CDT THU SEP 11 2008 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-122145- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 443 PM CDT THU SEP 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...TONIGHT .TROPICAL HAZARDS... A TROPICAL STORM WARNING IS IN EFFECT FOR ALL COASTAL COUNTIES AND PARISHES FROM THE ALABAMA/MISSISSIPPI STATE LINE WESTWARD TO CAMERON LOUISIANA. THIS INCLUDES ALL COASTAL WATERS FOR THESE AREAS OUT 60 NM. TROPICAL STORM CONDITIONS WILL CONTINUE THROUGH FRIDAY. .COASTAL FLOODING... LARGE SWELLS WILL CONTINUE ON THE COAST OF MISSISSIPPI AND LOUISIANA TONIGHT. BEACH EROSION AND COASTAL FLOODING CAN BE EXPECTED OUTSIDE THE HURRICANE PROTECTION LEVEE SYSTEMS AS TIDES INCREASE TO 6 TO 8 FEET ABOVE NORMAL OVERNIGHT. ISOLATED TO SCATTERED TROPICAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE OVER THE COASTAL WATERS AND ONSHORE THIS EVENING THROUGH FRIDAY. SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WATERSPOUTS OVER THE COASTAL WATERS. A WIND ADVISORY WILL BE IN EFFECT TONIGHT AND TOMORROW FOR THE BATON ROUGE AREA FOR SUSTAINED WINDS FROM 25 TO 30 MPH WITH GUSTS BETWEEN 40 AND 50 MPH...IN ASSOCIATION WITH THE OUTER BANDS OF HURRICANE IKE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRINGE EFFECT FROM HURRICANE IKE WILL CONTINUE TO AFFECT THE AREA FRIDAY. TROPICAL SHOWERS AND THUNDERSTORMS IN BANDS ARE EXPECTED TO MOVE ACROSS THE REGION DURING THIS TIME. SOME OF THESE BANDS WILL BE CAPABLE OF PRODUCING WATERSPOUTS OVER THE COASTAL WATERS. COASTAL FLOODING WILL CONTINUE TO BE AN ISSUE ALONG THE MISSISSIPPI AND LOUISIANA COASTS WHERE TIDES OF 4 TO 6 FEET ABOVE NORMAL ARE EXPECTED. HIGH TIDES ON FRIDAY WILL GENERALLY OCCUR DURING THE MORNING HOURS. WATERS WILL SLOWLY RECEDE STARTING LATE SATURDAY. THE RISK OF WIDESPREAD HAZARDOUS WEATHER IS LOW FOR THE PERIOD SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGERS AND FIRST RESPONDERS NEAR COASTAL AREAS ARE ENCOURAGED TO REPORT ANY WIND DAMAGE OR COASTAL FLOODING ISSUES TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, Sep 12, 1:12 AM CDT, 5 hours 4 minutes before
LAZ049-050-057-058-120715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 112 AM CDT FRI SEP 12 2008 ...STRONG SHOWERS IN A FEEDER BAND MOVING NORTHWEST AFFECTING LIVINGSTON PARISH...ST. JOHN THE BAPTIST PARISH...ST. JAMES PARISH...ASCENSION PARISH... AT 110 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG SHOWERS WITHIN A FEEDER BAND 6 MILES NORTHWEST OF RESERVE...OR ABOUT 5 MILES NORTH OF GARYVILLE...MOVING NORTHWEST AT 50 MPH. THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR... WHITEHALL BY 120 AM... 6 MILES NORTHEAST OF PRAIRIEVILLE BY 135 AM... 7 MILES SOUTHWEST OF WALKER BY 140 AM... DENHAM SPRINGS BY 145 AM... THE PRIMARY THREAT FROM THIS BAND IS WIND GUSTS TO NEAR 60 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
Special weather statement, Sep 12, 1:49 AM CDT, 4 hours 27 minutes before
LAZ034>036-047-048-120745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 149 AM CDT FRI SEP 12 2008 ...STRONG SHOWERS WITHIN A FEEDER BAND MOVING NORTHWEST AFFECTING POINTE COUPEE PARISH...EAST FELICIANA PARISH...EAST BATON ROUGE PARISH...WEST BATON ROUGE PARISH...WEST FELICIANA PARISH... AT 144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG SHOWERS WITHIN A FEEDER BAND NEAR OAK HILLS PLACE...OR ABOUT 2 MILES EAST OF OAK HILLS PLACE...MOVING NORTHWEST AT 50 MPH. THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR... PORT ALLEN BY 155 AM... BATON ROUGE AIRPORT BY 200 AM... ERWINVILLE BY 210 AM... NEW ROADS BY 225 AM... MORGANZA BY 235 AM... BATCHELOR BY 240 AM... THE PRIMARY THREAT FROM THESE SHOWERS IS WIND GUSTS OF 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
Local storm report, Sep 12, 4:13 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
413 AM CDT FRI SEP 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM FUNNEL CLOUD 2 SW DESTREHAN 29.94N 90.39W
09/12/2008 ST. CHARLES LA PUBLIC
POSSIBLE FUNNEL CLOUD NEAR LULING REPORTED BY PUBLIC
&&Special weather statement, Sep 12, 5:58 AM CDT, 18 minutes before
LAZ038-040-049-050-058-062-070-121200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 558 AM CDT FRI SEP 12 2008 ...STRONG SHOWERS WITHIN A FEEDER BAND MOVING NORTHWEST AFFECTING LIVINGSTON PARISH...TANGIPAHOA PARISH...ST. JOHN THE BAPTIST PARISH...ASCENSION PARISH...ST. BERNARD PARISH...ORLEANS PARISH...ST. TAMMANY PARISH... AT 555 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG SHOWERS WITHIN A FEEDER BAND...ALONG A LINE EXTENDING FROM GONZALES TO 11 MILES SOUTH OF MANDEVILLE TO 22 MILES NORTHEAST OF PORT SULPHUR...MOVING NORTHWEST AT 54 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR... KILLIAN BY 605 AM... SPRINGFIELD...MANDEVILLE AND MADISONVILLE BY 610 AM... WALKER...PONCHATOULA AND DENHAM SPRINGS BY 615 AM... ROBERT...LIVINGSTON AND LAKE CATHERINE BY 620 AM... THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS 50 TO 70 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM FRIDAY AFTERNOON FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 12:49 AM CDT | Tornado Warning | LIX | Saint James, Saint John the Baptist | 26 min |
| Sep 12, 3:06 AM CDT | Tornado Warning | LIX | Plaquemines | 24 min |
| Sep 12, 3:21 AM CDT | Tornado Warning | LIX | Ascension, Livingston | 24 min |
| Sep 12, 4:05 AM CDT | Tornado Warning | LIX | Saint Charles, Saint John the Baptist | 25 min |
| Sep 12, 5:09 AM CDT | Tornado Warning | LIX | Jefferson | 36 min |
| Sep 12, 5:22 AM CDT | Tornado Warning | LIX | Saint Charles, Saint James | 15 min |
| Sep 12, 5:32 AM CDT | Tornado Warning | LIX | Saint John the Baptist | 28 min |
| Sep 12, 5:50 AM CDT | Tornado Warning | LIX | Ascension, Livingston | 25 min |
| Sep 12, 6:49 AM CDT | Tornado Warning | LIX | Jefferson, Orleans | 13 min |
| Sep 12, 7:36 AM CDT | Inland Tropical Storm Warning | LIX | East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Helena, West Baton Rouge and 1 more | 15 hr |
| Sep 12, 8:23 AM CDT | Tornado Warning | LIX | Jefferson, Saint Charles | 37 min |
| Sep 12, 9:00 AM CDT | Hydrologic Warning | LIX | Ascension, Livingston | 33 hr |
| Sep 12, 9:31 AM CDT | River Flood Warning | LIX | Saint Tammany | 27 hr |
| Sep 12, 9:49 AM CDT | Tornado Warning | LIX | Orleans | 11 min |
| Sep 12, 10:48 AM CDT | Tornado Warning | LIX | Saint Tammany, Tangipahoa | 12 min |
| Sep 12, 10:53 AM CDT | Tornado Warning | LIX | Washington | 22 min |
| Sep 12, 11:09 AM CDT | Tornado Warning | LIX | Tangipahoa | 36 min |
| Sep 12, 1:35 PM CDT | Flash Flood Warning | LIX | Plaquemines | 6 hr |
Nearby
Tornado Warnings in Louisiana, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.